Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 53, NWS Reno, NV

September 19, 20215 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Sep 19, 2021, 1:43 AM PDT for 5 counties in Nevada; 4 counties in California. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2021, 1:43 AM PDT (08:43 UTC)
Expired
Sep 19, 2021, 9:17 PM PDT
In force
20 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS75 KREV 190843
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
143 AM PDT Sun Sep 19 2021

CAZ072-NVZ002-191900-
/O.NEW.KREV.LW.Y.0053.210919T0843Z-210919T1900Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
143 AM PDT Sun Sep 19 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL NOON PDT TODAY FOR LAKE
TAHOE...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph.
  Waves 2 to 3 feet from mid-lake to north and east shores.

* WHERE...Lake Tahoe.

* WHEN...Until noon PDT today.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
010 
WWUS75 KREV 191456
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
756 AM PDT Sun Sep 19 2021

NVZ004-200600-
/O.EXB.KREV.LW.Y.0053.000000T0000Z-210920T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
756 AM PDT Sun Sep 19 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
PYRAMID LAKE...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph. 
  Waves 2 to 4 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-200000-
/O.EXT.KREV.LW.Y.0053.000000T0000Z-210920T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
756 AM PDT Sun Sep 19 2021

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON
FOR LAKE TAHOE...

* CHANGES...Extended advisory to cover more of the afternoon.

* WHAT...West winds 10 to 20 mph with gusts up to 40 mph. Waves 2
  to 4 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
856 
WWUS75 KREV 200417
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
917 PM PDT Sun Sep 19 2021

NVZ004-200530-
/O.CAN.KREV.LW.Y.0053.000000T0000Z-210920T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
917 PM PDT Sun Sep 19 2021

...LAKE WIND ADVISORY IS CANCELLED...

Winds have diminished and the Lake Wind Advisory has been
cancelled.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Sep 18, 7:47 PM PDT, 5 hours 56 minutes earlier.

Area forecast discussion, Sep 18, 7:47 PM PDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Reno NV
747 PM PDT Sat Sep 18 2021

.UPDATE...

Cold front, currently near a Portola-Gerlach line, continues to
move south this evening with rising humidities and precipitation
behind the front so far ranging from a few hundredths to a few
tenths. (A few locations near the Oregon border are reporting
higher amounts.) With rising humidities and decreasing valley
winds all Red Flag Warnings and Lake Wind Advisories will be
allowed to expire at 8 pm.

However, wind prone and mid-slope locations north of US-50, and
mountain ridges will remain gusty all night long, with midslopes
and ridges potentially seeing the strongest winds of this event
overnight into the early Sunday morning hours. Periodic stronger
gusts may surface in lower elevations overnight, possibly becoming
more steady just before daybreak. JCM

&&

.PREVIOUS DISCUSSION... /Issued 145 PM PDT Sat Sep 18 2021/

SYNOPSIS...

Gusty winds to continue with increased fire danger, and much
cooler temperatures this weekend. Rain showers are expected
this evening into Sunday north of Interstate 80 and for Tahoe,
with light spotty showers possible down to around Highway 50 in
western Nevada. Sub-freezing temperatures are on tap for rural
and suburban lower valleys Monday and Tuesday mornings. Warmer and
drier weather returns next week.

SHORT TERM...

Winds are rather gusty out there this afternoon as the well-
advertised cold front nears the region. We're starting to see the
leading edge of the precipitation associated with the front nearing
northeast CA, but forecast progs still have this band of moisture
falling apart as the front progresses east-southeastward.

No real changes on anticipated liquid totals, though the timing on
when we expect rain is a bit sooner with the bulk this afternoon and
overnight. QPF amounts of a couple tenths up to a half inch are
possible in the northern Sierra and higher terrain of northeast
California into the Surprise Valley and far northern Washoe County
nearing the Oregon border. South and east of these areas, there is a
fairly sharp rain shadow with light showers possible as far south
as US-50 in the Sierra and I-80 in western Nevada.

Winds will weaken for many valleys overnight, but not fully
decouple. Wind prone areas are likely to remain gusty through the
night and midslope and ridge locations in the mountains may actually
peak overnight as the strongest 700 mb winds move in overhead. With
these stronger winds aloft, expect periodic stronger gusts to
surface in valley locations, becoming more steady just before to
just after daybreak as the front pushes through the region. Post-
frontal winds will turn west, then northwest through the day Sunday
and remain rather breezy.

After some cooling today, it will cool another 10 or so degrees into
Sunday. Overnight lows Monday and Tuesday mornings could drop near
freezing in rural and suburban valley areas, and are nearly
guaranteed to be well below freezing in many mountain valleys. Enjoy
that first taste of fall weather. -Dawn

LONG TERM...Tuesday through next weekend...

After a fall-like cooldown Sunday and Monday, warmer temperatures
and mainly light winds return Tuesday into next weekend as high
pressure builds into western NV and the Sierra. The only variation
in this pattern will be on Wednesday when a weak shortwave trough
and an attendant cold front sweep across the region. Winds look to
increase areawide with areas south of US-50 seeing gusts as high as
30 mph, while areas north of US-50 may see gusts 35-40 mph. Expect
80s for the lower valleys of western NV and mid-70s for Sierra
valleys Tuesday into next weekend. Rain chances look scanty through
the long term period with high pressure dominating. -Johnston

AVIATION...

A cold front is sweeping across the West Coast, bringing 30-35 kt
gusts to most terminals north of US-50 and 20-30 kts south of US-50.
Localized stronger gusts and low-level wind shear/mountain wave
turbulence are expected near and downwind of mountain crests of the
Sierra and the Basin and Range of western Nevada through Sunday
morning. Blowing dust is also possible, especially across the dry
sinks and lake beds of northeastern CA and western NV, as we are
currently seeing across the Carson Sink and Honey Lake. As the front
continues to surge southeast, we'll see winds pick up for areas
south of US-50 Sunday with wind gusts 25-30 kts possible at
terminals. Winds become west-northwest with breezes slowly tapering
off behind the front Sunday.

Light rain showers are likely tonight into early Sunday mainly north
of I-80 and the Tahoe Basin. CIGS are expected to drop below 10,000
ft MSL overnight with mountain obscurations and lower visibility
possible, especially for KTVL and KTRK. Light winds and pleasant
weather look to prevail for much of next week, with an exception of
Wednesday as another cold front passes through the region increasing
winds north of US-50 as high as 35-40 kts. -Johnston

FIRE WEATHER...

Red Flag Warnings remain in effect through this evening for much of
the Sierra Front eastward. While wind speeds are quite strong in the
Sierra as well, humidity is a bit higher as moisture increases ahead
of the cold front.

We are still looking at chances for rain this afternoon through
tonight with little difference in anticipated liquid totals and best
wetting rain potential. The focus is still the northern Sierra,
northeast California, and far northern Washoe County.

Winds will decrease for many valley locations tonight, but are not
expected to fully decouple. Wind prone locations are likely to
remain rather gusty all night long, with midslopes and ridges
potentially seeing the strongest winds of this event overnight into
the early Sunday morning hours. With wind speeds peaking at
ridgeline level overnight, expect periodic stronger gusts to surface
in lower elevations overnight, becoming more steady just before
daybreak.

Winds will shift from the SW today to W-NW behind the front, then
becoming more northerly during the day Sunday. While winds will
remain breezy tomorrow, the faster timing of the cold front means
that overall speeds will be weaker than previously forecast.
Between this and the higher humidity behind the cold front, opted
to drop the Fire Weather Watch on Sunday. While a couple hours of
critical conditions remain possible in localized areas, there
won't be a widespread overlap between the higher winds and lower
RH values. The places of most concern remain south of US-50,
particularly the Chalfant Valley and southern portion of fire zone
429 where NW winds channel rather efficiently.

Winds will turn NE late Sunday into Monday with breezy easterly
winds across the Sierra crest and into western Sierra slopes.
-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 8 PM PDT this evening for Pyramid Lake
     in NVZ004.

     Red Flag Warning until 8 PM PDT this evening
     NVZ420-421-423-429-458.

     Lake Wind Advisory until 8 PM PDT this evening for Lake Tahoe in
     NVZ002.

CA...Red Flag Warning until 8 PM PDT this evening CAZ270-278.

     Lake Wind Advisory until 8 PM PDT this evening for Lake Tahoe in
     CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.